Ohio, 2018

Flash Flood and Hail in Ohio, May 21 to 22, 2018

May 21 to 22, 2018 · NWS CLE · 6 events in 2 counties and zones

Strong thunderstorms evolved across western Ohio during the afternoon and moved into central Ohio around 6-6:30 pm. Severe storms with winds and hail were prevalent.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Strong thunderstorms evolved across western Ohio during the afternoon and moved into central Ohio around 6-6:30 pm. Severe storms with winds and hail were prevalent. By the evening the storms began train along a warm front and old lake breeze boundary over the Central Highlands of Morrow and Richland counties. Storms intensified and slowed along this boundary, with the heaviest rainfall localized over Lexington. Flash flooding resulted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 21, 4:46 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, May 21, 4:46 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
546 PM EDT Mon May 21 2018

.SYNOPSIS...
High pressure over the Lake Huron will move off the New England
Coast overnight. This will allow low pressure to track NE across
the Lower Lakes Tuesday. High pressure will build in Wednesday
and linger through the end of the work week.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Issued a severe thunderstorm watch for the southwest corner of
the forecast area until 11 PM this evening. This includes
Hancock, Crawford OH, Marion, Morrow, and Wyandot Counties.
Thunderstorms continue to develop and move northeast toward the
area this evening. Will continue to monitor for severe potential
as the evening progresses. There is the possibility that the
severe threat could extend further northeast overnight. Made
some adjustments to weather to account for severe threat and
also to hourly temperatures to reflect transition of the
warm front lifting north across the area.

Previous Discussion...

Showers and thunderstorms near the IN/OH border will intensify and
move across the forecast area this evening, ahead of approaching low
pressure system.  SPC has most of area in marginal risk with area SW
of FDY-MFD-MT Vernon line in a SLT Risk.  Low pressure West Central
IL will track into the Central Lakes overnight, lifting a warm
front, now across Central Ohio, across the forecast area.   Dew
points south of the front in the lower 60s so capes will approach
1000 j/kg across the southern portion of the forecast area this
evening. Combined with approximately 30 knots of shear and some
lift from 300mb jet will be enough to sustain convection
tonight. Setting up to be a marginal wind event, but with the
warm front cant rule out the chance of an isolated tornado.

Low forecast to be SRN Lower Michigan by daybreak with cold front
extending into SERN IL.   The front will track east dragging the
cold front across the forecast area tomorrow. showers will
linger across the east half of the area tomorrow morning. The
potential for more convection tomorrow afternoon/evening will
depend upon how much debris clouds insulate area tomorrow
afternoon. Everything should move east of the forecast area by
tomorrow evening, as high pressure builds in from the West.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure will expand south into the Great Lakes region on
Wednesday, slowly shifting to the Mid-Atlantic through Friday. Dry
conditions with low humidity expected Wednesday and Thursday before
dewpoints starts to creep back up with southwest flow on Friday.
Some clouds may linger into Wednesday morning but will scatter out
through the afternoon with increasing subsidence. Temperatures will
drop back a few degrees across the eastern half of the area on
Wednesday into the lower 70s, with mid 70s still likely in the west.
A warming trend will resume on Thursday with lots of sun and heights
building aloft. By Friday most of the area will be in the 80s except
for the northeast lakeshore. Raised highs on both Thursday and
Friday but they may even need to go a little higher.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Models indicate that we should be between storm systems Friday
night. A weakening cold front will settle into the central Great
Lakes on Saturday with an increased chance of thunderstorms,
especially Saturday evening into Sunday. Models are struggling with
how far south the frontal boundary will move on Sunday. By Monday
the boundary will be lingering over Ohio with an increase in Gulf of
Mexico moisture a possibility. We will watch this potential over the
next week.

Saturday looks to be the warm day of the long term with most
locations warming into the 80s. Still warm on Sunday but with
increased cloud cover near the frontal boundary highs should range
from the mid to upper 70s north to around 80 south. Cooler Monday
with highs range from the upper 60s NW PA to the upper 70s NW OH.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
A warm front across southern Ohio will lift across the forecast
area late this evening. Timing of convection appears NW OH late
this afternoon, then moving east of the forecast area toward
midnight local.

OUTLOOK...Non VFR probable in showers and thunderstorms Tuesday,
mainly across eastern sites.

&&

.MARINE...
Aside from the potential for thunderstorms tonight and again over
the weekend, generally good marine conditions expected on Lake Erie
this week. Northeast winds of 5 to 15 knots are in place across Lake
Erie this evening but will shift to the south overnight as a warm
front lifts north of the lake. Winds will shift to the north late
Tuesday as low pressure moves to the east and pulls a cold front
south behind it. High pressure will expand across Lake Erie on
Tuesday, pulling a weak cold front back south. High pressure will
build southeast into the Great Lakes region Wednesday then to Mid-
Atlantic coast through Friday. A cold front will sink south across
the lake over the weekend. &&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/Lombardy
SHORT TERM...KEC
LONG TERM...Mullen
AVIATION...DJB
MARINE...KEC
Hazardous weather outlook, May 21, 4:52 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
552 PM EDT Mon May 21 2018

LEZ061-142>149-162>169-OHZ003-006>014-018>023-029>033-038-047-089-
PAZ001>003-222200-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-
Stark-Mahoning-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
552 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Thunderstorms will move northeast across the forecast area this
evening. A few storms may become strong to severe. The greatest
threat will be from downburst winds, although an isolated tornado is
possible. The greatest threat will be southwest of a Mansfield to
Findlay line.

Spotter activation may be needed.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ017-027-028-036-037-222200-
Hancock-Wyandot-Crawford-Marion-Morrow-
552 PM EDT Mon May 21 2018

...SEVERE THUNDERSTORM WATCH 113 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will move into Northwest Ohio this evening. A few
storms may become strong to severe. The greatest threat will be from
downburst winds, although an isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, May 21, 4:26 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
526 PM EDT MON MAY 21 2018

OHZ017-027-212230-
Wyandot-Hancock-
526 PM EDT MON MAY 21 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN WYANDOT AND
HANCOCK COUNTIES...

At 525 PM EDT, strong thunderstorms were clustered near Ada, moving
northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
northwestern Ohio.

LAT...LON 4099 8388 4117 8371 4116 8342 4099 8342
      4099 8329 4069 8331 4069 8343 4070 8344
      4071 8349 4082 8351 4082 8388
TIME...MOT...LOC 2125Z 218DEG 31KT 4082 8389

Mullen
Special weather statement, May 21, 5:30 PM EST, 1 hour before
Special Weather Statement
National Weather Service Cleveland OH
630 PM EDT MON MAY 21 2018

OHZ027-028-036-212315-
Crawford-Wyandot-Marion-
630 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MARION...
WYANDOT AND WESTERN CRAWFORD COUNTIES...

At 629 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Upper Sandusky to near Marseilles to
near Kenton. Movement was east at 25 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4090 8351 4091 8348 4099 8346 4099 8292
      4062 8296 4062 8342 4068 8342 4070 8344
      4071 8349 4082 8350 4082 8352
TIME...MOT...LOC 2229Z 258DEG 22KT 4084 8336 4077 8341 4069 8353

The radar

The Cleveland radar (KCLE), 125 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morrow

When
May 21, 6:30 PM EST
Where
Morrow County, 2.56 mi N of Gist Elevator Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.637, -82.935

Thunderstorm wind gusts downed trees across State Route 309 east of Caledonia in extreme northwest Morrow County.

Thunderstorm Wind, Morrow

When
May 21, 6:36 PM EST
Where
Morrow County, 2.12 mi NW of Climax
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.647, -82.914

Thunderstorm winds downed a tree along Martel Road (County Highway 171) just north of State Route 39.

Thunderstorm Wind, Richland

When
May 21, 7:15 PM EST
Where
Richland County, 1.62 mi WSW of Alta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.723, -82.599

Thunderstorm winds downed trees near the intersection of Graham Road and Marion Avenue.

Thunderstorm Wind, Richland

When
May 21, 7:20 PM EST to 7:25 PM EST
Where
Richland County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.670, -82.580

Thunderstorm winds downed trees and limbs in Lexington and the surrounding area. At 1000 people lost power from the storms.

Hail, Richland

When
May 21, 7:30 PM EST
Where
Richland County, Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.670, -82.580

Penny sized hail was reported.

Flash Flood, Richland

When
May 21, 8:58 PM EST to May 22, 12:00 AM EST
Where
Richland County, 0.81 mi W of Hanley Vlg to 0.92 mi NW of Lexington
Cause
Heavy Rain
Property damage
$80,000
Reported by
Department of Highways
Coordinates
40.698, -82.565

Thunderstorms with heavy rainfall caused washouts and flood damage in Lexington Ohio on the evening of May 21st. Heavy rain moved into the area between 830 and 930 pm with rainfall amounts measured at 3.58 . The heaviest rain fell within a 15 minute period between 840 and 855 pm. Significant flooding to recreational parks up to 6 feet of water from the Clear Fork. Overland flooding in west end of town. Otterbein Drive washout in parts off of State Route 97. Norfolk Drive had minor road damage. Lexington-Ontario Road washout not seen before by residents. 15-16 homes had flood damage, mainly to basements and garages with at least 1 first floor residence. Storage facility on Orchard Park Road flooded all units. . A rain gauge at Northmor High School in Morrow County went over 2 inches in approximately 1 hour between 830 and 930 pm. During this same time the heaviest rainfall was over Lexington Ohio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756687, 756688, 756689, 756692, 756697, 752923.